Did you know that the flu shot we get in the fall is NOT for the “stomach flu”? You know, the vomiting and diarrhea bug? We get many calls at NurseDirect from people who have gotten the flu shot and can’t understand why they have vomiting and diarrhea. The flu shot is for upper respiratory problems, headaches, body aches, sore throats and the overall hit-by-a-truck feeling. So the influenza shot you get in the fall will unfortunately not protect you from the stomach bug that seems to ravage the Valley in the fall and winter.
This gastroenteritis, or stomach flu as it is frequently called, seems to hit hardest later in the year but can appear all year long. Often times it starts suddenly with an onslaught of vomiting over and over, followed by diarrhea right behind it. Although it seems endless at the time, the worst of the vomiting usually ends after 8-10 hours. The diarrhea tapers off, but doesn’t completely leave your system for several days. Remember though, everyone’s immune system is different and these viral bugs hit people differently. All models vary! You may or may not have fever with this bug.
There can be a lot of abdominal cramping with the stomach flu. Typically the cramps build up until you vomit or pass some stool. It lets up a little, only to build up and start the cycle again. Now, this is the important part! If the cramps or pain become constant and relentless it may not be the stomach flu. It is important to distinguish this difference between constant pain and intermittent-type pain. Constant pain could indicate something more serious and you need to see your doctor! Continue Reading »